Alert archive / North Carolina / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 217, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 26, 2011, 10:52 PM EDT for 5 counties in North Carolina; Henry County, Patrick County, Virginia. It was in force for 53 min. 37 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 26, 2011, 10:52 PM EDT (02:52 UTC)
- Expired
- May 26, 2011, 11:45 PM EDT
- In force
- 53 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties Rockingham County, NC, Stokes County, NC, Surry County, NC, Wilkes County, NC, Yadkin County, NC, Henry County, VA, Patrick County, VA
The radar
The Roanoke radar (KFCX), 89 km from the middle of the area, began a volume at 02:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 26, 10:55 PM EDT | HAIL 1.25 | Brooks Crossroads, NC | |
| May 26, 11:07 PM EDT | TSTM WND DMG | 5 Se Yadkinville, NC | ROOF BLOWN OFF STRUCTURE ON BRAWLEY ROAD...ADDITIONAL STRUCTURAL DAMAGE ON WYO ROAD. |
| May 26, 11:12 PM EDT | TSTM WND DMG | East Bend, NC | TREES AND POWER LINES DOWN. ONE TREE REPORTED ON A HOUSE. |
| May 26, 11:17 PM EDT | TSTM WND DMG | King, NC | TREES DOWN. |
| May 26, 11:23 PM EDT | TSTM WND DMG | 3 Wnw King, NC | TREE DOWN ON WEST WESTMORELAND ROAD. |
| May 26, 11:24 PM EDT | TSTM WND DMG | 1 Se King, NC | TREES DOWN ON OLD HIGHWAY 52 AND SPAINHOUR ROAD. |
| May 26, 11:24 PM EDT | TSTM WND DMG | 4 Nnw King, NC | TREES DOWN AT THE INTERSECTION OF SUGAR BUSH LANE AND EDWARDS ROAD. |
| May 26, 11:24 PM EDT | TSTM WND DMG | 5 Nw King, NC | TREE DOWN ON ROY TUTTLE ROAD. |
| May 26, 11:26 PM EDT | TSTM WND DMG | 5 N King, NC | TREE DOWN ON GENTRY FARM ROAD. |
| May 26, 11:28 PM EDT | TSTM WND DMG | 2 N Walnut Cove, NC | TREES AND POWER LINES DOWN ALONG HIGHWAY 89. |
| May 26, 11:28 PM EDT | HAIL 0.5 | 3 Wnw King, NC | |
| May 26, 11:30 PM EDT | TSTM WND DMG | Nw Dillard, NC | TREE DOWN AT THE INTERSECTION OF DILLARD AND VESTER ROADS. |
| May 26, 11:31 PM EDT | TSTM WND DMG | 3 W Danbury, NC | TREES DOWN AT THE INTERSECTION OF MOORES SPRINGS AND HALL ROADS. |
| May 26, 11:32 PM EDT | TSTM WND DMG | 1 S Walnut Cove, NC | TREES DOWN ON STOKESBURG ROAD. |
| May 26, 11:32 PM EDT | TSTM WND DMG | 1 Wsw Walnut Cove, NC | TREES DOWN AT THE INTERSECTION OF ROSEBUD AND BROOK COVE ROADS. |
| May 26, 11:32 PM EDT | TSTM WND DMG | 5 W Walnut Cove, NC | TREES DOWN ON HAMPTON ROAD. |
| May 26, 11:32 PM EDT | TSTM WND DMG | 6 Wsw Walnut Cove, NC | TREES DOWN AT THE INTERSECTION OF WILLOW STREET AND HIGHWAY 65. |
| May 26, 11:33 PM EDT | TSTM WND DMG | 5 Nne King, NC | TREE DOWN ON HIGHWAY 66. |
| May 26, 11:34 PM EDT | TSTM WND DMG | 2 Nnw Walnut Cove, NC | TREE DOWN ON LACY LANE. |
| May 26, 11:35 PM EDT | TSTM WND DMG | 4 N Danbury, NC | TREES DOWN ON JEWEL ROAD. |
| May 26, 11:35 PM EDT | TSTM WND DMG | 5 Se Danbury, NC | TREE DOWN AT THE INTERSECTION OF POWER DAM ROAD AND HIGHWAY 89. |
| May 26, 11:36 PM EDT | TSTM WND DMG | 3 E Francisco, NC | TREES DOWN AT THE INTERSECTION OF TOM MIX ROAD AND HIGHWAY 89. |
| May 26, 11:37 PM EDT | TSTM WND DMG | 6 Nnw Danbury, NC | TREES DOWN ON HIGHWAY 8. |
| May 26, 11:38 PM EDT | TSTM WND DMG | 4 Sw Danbury, NC | TREES DOWN AT FLAT SHOALS ROAD AND SIZE MORE ROAD. |
| May 26, 11:38 PM EDT | TSTM WND DMG | 5 Nne Danbury, NC | TREE DOWN ON MOOREFIELD ROAD. |
| May 26, 11:39 PM EDT | TSTM WND DMG | 5 Wnw Sandy Ridge, NC | TREE DOWN AT MOIR MARTIN ROAD AND HIGHWAY 704. |
| May 26, 11:40 PM EDT | TSTM WND DMG | 2 Sw Sandy Ridge, NC | TREE DOWN AT THE INTERSECTION ON FLETCHER HALL AND STEELE ROADS. |
| May 26, 11:40 PM EDT | TSTM WND DMG | 5 E King, NC | TREES DOWN AT THE INTERSECTION OF SOUTH FRIENDSHIP AND FRIENDSHIP FOREST ROADS. |
| May 26, 11:40 PM EDT | TSTM WND DMG | 5 N Danbury, NC | TREE DOWN ON HIGHWAY 8. |
| May 26, 11:40 PM EDT | TSTM WND DMG | 5 Nw Danbury, NC | TREE DOWN ON HIGHWAY 89. |
| May 26, 11:41 PM EDT | TSTM WND DMG | 1 Ese Sandy Ridge, NC | TREES DOWN ALONG HIGHWAY 704. |
| May 26, 11:41 PM EDT | TSTM WND DMG | 5 Nne Danbury, NC | TREES DOWN AT THE INTERSECTIN OF MOOREFIELD AND KRISTIE VIEW ROADS. |
| May 26, 11:43 PM EDT | TSTM WND DMG | 2 Ne Dillard, NC | TREE DOWN ON K FORK ROAD. |
| May 26, 11:43 PM EDT | TSTM WND DMG | 4 Ese Sandy Ridge, NC | TREE DOWN ON BUFFALO ROAD. |
| May 26, 11:45 PM EDT | TSTM WND DMG | 2 Ne Dillard, NC | TREE DOWN ON BRIM ROAD. |
| May 26, 11:45 PM EDT | TSTM WND DMG | 4 Sse Sandy Ridge, NC | TREES DOWN AT THE INTERSECTION OF FRANKLIN MOORE ROAD AND HIGHWAY 704. |
| May 26, 11:45 PM EDT | HAIL 1 | 6 Nnw Sandy Ridge, VA | MOST WAS A LITTLE SMALLER THAN QUARTER SIZE BUT A FEW WERE THAT LARGE. LASTED FOR ALMOST 15 MINUTES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 36 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 26, 1:42 PM EDT | Severe Thunderstorm Watch | SPC | 11 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.9 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 758 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 1903 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.1
The text
As transmitted, in the capitals the NWS used until 2016.
693
WUUS51 KRNK 270252
SVRRNK
NCC157-169-171-193-197-VAC089-141-270345-
/O.NEW.KRNK.SV.W.0217.110527T0252Z-110527T0345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1052 PM EDT THU MAY 26 2011
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
YADKIN COUNTY IN NORTHWEST NORTH CAROLINA
WESTERN ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA
STOKES COUNTY IN NORTH CENTRAL NORTH CAROLINA
SOUTHERN SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA
EASTERN WILKES COUNTY IN NORTHWEST NORTH CAROLINA
SOUTHEASTERN PATRICK COUNTY IN SOUTHWEST VIRGINIA
SOUTHWESTERN HENRY COUNTY IN SOUTH CENTRAL VIRGINIA
* UNTIL 1145 PM EDT.
* AT 1050 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM JONESVILLE TO LONE HICKORY TO
19 MILES SOUTH OF COURTNEY...OR ALONG A LINE EXTENDING FROM ELKIN
TO 6 MILES SOUTHWEST OF YADKINVILLE TO 9 MILES SOUTHWEST OF
MOCKSVILLE...AND MOVING NORTHEAST AT 50 MPH.
* LOCATIONS IMPACTED INCLUDE...
BROOKS CROSSROADS...
ELKIN...
BURCH...
FAIRVIEW...
LEVEL CROSS...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.
&&
LAT...LON 3605 8082 3633 8096 3668 7997 3644 7978
3624 7971 3626 8044 3614 8044 3610 8050
3604 8050
TIME...MOT...LOC 0252Z 244DEG 42KT 3623 8085 3608 8071
3580 8061
$$
WP2 follow-up statements
566
WWUS51 KRNK 270317
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1117 PM EDT THU MAY 26 2011
NCC193-270327-
/O.CAN.KRNK.SV.W.0217.000000T0000Z-110527T0345Z/
WILKES NC-
1117 PM EDT THU MAY 26 2011
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN WILKES COUNTY IS
CANCELLED...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
&&
LAT...LON 3615 8061 3636 8083 3668 7997 3644 7978
3624 7971 3626 8044 3614 8044 3610 8050
3604 8050
TIME...MOT...LOC 0317Z 211DEG 47KT 3647 8062 3632 8048
3616 8040
$$
NCC157-169-171-197-VAC089-141-270345-
/O.CON.KRNK.SV.W.0217.000000T0000Z-110527T0345Z/
YADKIN NC-ROCKINGHAM NC-STOKES NC-SURRY NC-PATRICK VA-HENRY VA-
1117 PM EDT THU MAY 26 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM EDT
FOR SOUTHWESTERN HENRY...SOUTHEASTERN PATRICK...SOUTHERN SURRY...
STOKES...WESTERN ROCKINGHAM AND EASTERN YADKIN COUNTIES...
AT 1115 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM ARARAT TO PILOT MOUNTAIN
STATE PARK TO ENON...OR ALONG A LINE EXTENDING FROM MOUNT AIRY TO 6
MILES NORTH OF EAST BEND TO 8 MILES SOUTHEAST OF EAST BEND...MOVING
NORTHEAST AT 50 MPH.
LOCATIONS IMPACTED INCLUDE...
ARARAT...
PILOT MOUNTAIN...
WESTFIELD...
VADE MECUM...
HANGING ROCK STATE PARK...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY.
&&
LAT...LON 3615 8061 3636 8083 3668 7997 3644 7978
3624 7971 3626 8044 3614 8044 3610 8050
3604 8050
TIME...MOT...LOC 0317Z 211DEG 47KT 3647 8062 3632 8048
3616 8040
$$
WP789
WWUS51 KRNK 270344
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1144 PM EDT THU MAY 26 2011
NCC157-169-171-197-VAC089-141-270354-
/O.EXP.KRNK.SV.W.0217.000000T0000Z-110527T0345Z/
YADKIN NC-ROCKINGHAM NC-STOKES NC-SURRY NC-PATRICK VA-HENRY VA-
1144 PM EDT THU MAY 26 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN HENRY...
SOUTHEASTERN PATRICK...SOUTHERN SURRY...STOKES...WESTERN ROCKINGHAM
AND EASTERN YADKIN COUNTIES EXPIRES AT 1145 PM EDT...
THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS EXITED THE
AREA. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3615 8061 3636 8083 3668 7997 3644 7978
3624 7971 3626 8044 3614 8044 3610 8050
3604 8050
TIME...MOT...LOC 0344Z 211DEG 47KT 3677 8039 3662 8025
3646 8017
$$
WPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 10:29 PM EDT, 23 minutes earlier.
Area forecast discussion, May 26, 10:29 PM EDT, 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 1029 PM EDT THU MAY 26 2011 .SYNOPSIS... A WEAKENING COOL FRONT APPROACHING FROM THE WEST WILL BRING AN INCREASED THREAT OF SHOWERS AND THUNDERSTORMS TO PORTIONS OF THE MID APPALACHIAN AND MID ATLANTIC REGION TONIGHT INTO FRIDAY. AN UPPER LEVEL HIGH PRESSURE SYSTEM WILL BUILD OVER THE AREA THIS WEEKEND INTO NEXT WEEK...REDUCING THE THREAT OF RAIN...BUT BRINGING A STRETCH OF VERY WARM AND HUMID WEATHER THAT WILL LIKELY LAST WELL INTO NEXT WEEK. && .NEAR TERM /THROUGH FRIDAY/... WILL CONTINUE WATCH ACROSS THE REGION A WHILE LONGER WITH MAIN FOCUS ALONG THE BLUE RIDGE WHERE CELLS ARE TRAINING WITH SOME EMBEDDED BOW ECHOES PRODUCING STRONG WINDS. APPEARS FAR WESTERN AREAS SHOULD ONLY SEE ADDED SHRA WITH LESS SVR THREAT SO MAY BE ABLE TO CANCEL THE WATCH BACK THERE SHORTLY. OTRW STORMS PERSIST ATTM AIDED BY UNCAPPED EVENING RNK RAOB INCLUDING STEEP LOW LEVEL LAPSES AND RESIDUAL INSTABILITY FROM EARLIER. HOWEVER FARTHER EAST QUESTIONS WITH WHETHER OR NOT THE MID LEVEL CAP SEEN OFF THE GSO RAOB WILL HOLD ESPCLY GIVEN THE APPROACH OF THE S/W FROM THE SOUTH AND LEFTOVER 1K+ CAPES IN THE EAST. ALTHOUGH THINKING IS THAT MOST OF THIS COVERAGE THAT MAY SPILL EAST OF THE BLUE RIDGE WONT BE SEVERE...EXPECT HEAVY RAIN A POSSIBILITY AT LEAST A WHILE PAST MIDNIGHT SO BEEFED UP POPS/WORDING EAST OF THE WATCH AREA AS THE AXIS OF CONVERGENCE SHIFTS VERY SLOWLY EAST. OTRW LOWERED TEMPS SOME IN THE WEST IN THE WAKE OF THE RAINFALL WHILE KEEPING THE EAST WELL INTO THE 60S OVERNIGHT WHILE SOME OF THE WEST FALLS INTO THE 50S. PREVIOUS DISCUSSIONS BELOW... QUICK UPDATE TO EXPAND THE GOING SVR WATCH OUT TO MIDNIGHT AND TO EXTEND IT FARTHER EAST TO INCLUDE ANOTHER ROW OR TWO OF COUNTIES OUT TO ALONG THE BLUE RIDGE. STORMS CONTINUE TO MIGRATE EASTWARD GIVEN STRONG INSTABILITY AND OUTFLOW DESPITE LACK OF REAL JUICY DEWPOINTS. MANY ARE CONTINUING TO PRODUCE LARGE HAIL AND WILL LIKELY DO SO UNTIL THE BOUNDARY LAYER COOLS A BIT MORE. NO OTHER CHANGES FOR NOW UNTIL STORMS WIND DOWN SOME LATER THIS EVENING. PROXIMITY OF TROF OF LOW PRESSURE PUSHING EAST INTO THE OHIO VALLEY WILL ALLOW MID LEVEL LAPSES TO STEEPEN SUFFICIENTLY OVER THE WESTERN PART OF THE BLACKSBURG FORECAST AREA TO SUPPORT WIDELY SCATTERED SEVERE CONVECTION THIS AFTERNOON INTO THIS EVENING...AND AN APPROPRIATE SEVERE THUNDERSTORM WATCH HAS BEEN POSTED FOR THIS AREA. HOWEVER...NEXT STRONG UPPER TROF SLAMMING INTO THE NORTHWESTERN PORTION OF THE NATION WILL SUPPORT DOWNSTREAM RIDGING SUCH THAT THE OHIO VALLEY TROF WILL BEGIN TO FILL/LIFT LATER TONIGHT INTO FRIDAY. WHILE THIS WILL DIMINISH THE SEVERE WEATHER THREAT WITH TIME...ESPECIALLY AS THERMODYNAMIC SUPPORT IS LOST THIS EVENING...PROGRESSION OF THETA-E RIDGE AND REMNANT OUTFLOW BOUNDARIES FROM LINE OF CONVECTION RACING OUT EAST AHEAD OF DISSIPATING COOL FRONT WILL LIKELY LINE UP OVER OR NEAR THE BLACKSBURG FORECAST AREA LATER TONIGHT INTO FRIDAY. THIS WILL RESULT IN ABUNDANT CLOUD COVER AND A GOOD THREAT OF PRECIPITATION IN MOST AREAS ALONG AND WEST OF THE BLUE RIDGE TONIGHT...AND ACROSS MOST AREAS ON FRIDAY. DIMINISHING SHEAR AND SUPPRESSED INSOLATION DUE TO CLOUD COVER SHOULD SUPPRESS SEVERE WEATHER THREAT TOMORROW. AT THE PRESENT TIME...INSUFFICIENT PERSISTENT FORCING APPEARS TO EXIST TO WARRANT A SIGNIFICANT FLASH FLOOD THREAT...ALTHOUGH WITH RELATIVELY HIGH AND INCREASING PRECIPITABLE WATER AND WEAKENING SHEAR WITH TIME...SOME TRAINING OF STORMS WITH HEAVY RAIN MAY BE SUFFICIENT TO WARRANT ONE OR TWO FLASH FLOOD WARNINGS DURING THE NEXT 12-24 HOURS...ESPECIALLY WEST OF THE BLUE RIDGE. AS WOULD BE EXPECTED WITH AN INCREASING THREAT OF RAIN AND CLOUDS...EXPECT TO SEE A MODERATED DIURNAL TEMPERATURE CURVE THROUGH THE NEAR TERM PERIOD...AND TOOK A MODEL BLEND CONSISTENT WITH EXISTING SET OF GRIDDED FIELDS THROUGH FRIDAY. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/... THE UPPER LEVEL LOW CURRENTLY TRACKING ACROSS THE OHIO VALLEY WEAKENS AND LIFTS NORTHEAST...WITH A TRAILING UPPER LEVEL TROF AXIS CROSSING THE FORECAST AREA FRIDAY NIGHT...KEEPING MOST OF REGION UNDER AN AREA OF UPPER DIVERGENCE WHICH SHOULD HELP KEEP A FAIRLY LARGE AREA OF SHOWERS AND STORMS GOING PAST SUNSET FRIDAY. AS A RESULT...KEPT LIKELY POPS FOR MUCH OF THE AREA FRIDAY NIGHT. BY SATURDAY...THE AXIS OF THE UPPER LEVEL TROF WILL HAVE SHIFTED EAST OF THE FORECAST AREA...TAKING THE DEEP MOISTURE WITH IT. HOWEVER...LINGERING INSTABILITY AND WEAK LOW LEVEL SOUTHEAST FLOW WILL GENERATE WIDELY SCATTERED SHOWERS AND STORMS...ESPECIALLY ALONG AND EAST OF THE BLUE RIDGE. LEANED TOWARD THE WARMER GFS MOS VALUES FOR HIGHS SATURDAY WITH CLOUDS ERODING BEHIND DEPARTING SHORTWAVE. ANY PRECIPITATION SATURDAY WILL BE DIURNALLY DRIVEN AND DISSIPATE AROUND SUNSET. A WEAK SOUTHERLY LOW LEVEL FLOW WILL KEEP A MOIST AIR MASS IN PLACE...WITH DEW POINTS REMAINING IN THE 60S. THEREFORE...USED THE WARMER GFS MOS VALUES FOR LOWS SATURDAY NIGHT. ON SUNDAY...THE UPPER LEVEL RIDGE BEGINS TO BUILD IN FROM THE WEST WITH INCREASING HEIGHTS AND 1000-850MB THICKNESSES PUSHING HIGHS SEVERAL DEGREES WARMER THAN SATURDAY'S EXPECTED VALUES. WENT A COUPLE OF DEGREES WARMER THAN GUIDANCE FOR HIGHS SUNDAY. AS MID LEVEL TEMPS WARM...CHANCES FOR SHOWERS AND STORMS WILL DIMINISH...ALTHOUGH A STRAY STORM IN THE SOUTHERN BLUE RIDGE IS NOT OUT OF THE QUESTION FOR SUNDAY. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... MEDIUM RANGE MODELS ARE IN GOOD AGREEMENT BUILDING AN UPPER RIDGE OVER THE AREA EARLY IN THE LONG TERM PERIOD...BEFORE AN UPPER LEVEL SHORTWAVE MOVING ALONG THE U.S./CANADA BORDER FLATTENS THE RIDGE WEDNESDAY INTO THURSDAY. THE BIG WEATHER STORY EARLY IN THE WORK WEEK WILL BE THE NEAR RECORD TEMPERATURES...AS GEFS ENSEMBLES SHOW 850MB TEMPS 2-3 STANDARD DEVIATIONS ABOVE NORMAL. AS A RESULT...WENT A COUPLE OF DEGREES ABOVE FORECAST GUIDANCE. WHILE MOST AREAS WILL REMAIN DRY...KEPT A SMALL CHANCE FOR MOUNTAIN THUNDERSTORMS TUESDAY/WEDNESDAY WITH INSTABILITY...WEAK LIFT GENERATED BY THE INFLUENCE OF TERRAIN...AND THETA-E AXIS IN PLACE. LOW LEVEL NORTHEAST/EASTERLY FLOW ARRIVES WEDNESDAY NIGHT AND THURSDAY BRINGING COOLER AND MAINLY DRIER AIR...BUT WEAK UPSLOPE FLOW MAY GENERATED WIDELY SCATTERED MOUNTAIN SHOWERS/STORMS. && .AVIATION /03Z FRIDAY THROUGH TUESDAY/... SHOWERS AND THUNDERSTORMS AHEAD OF AN APPROACHING UPPER LEVEL LOW PRESSURE SYSTEM AND ASSOCIATED MVFR FLIGHT RESTRICTIONS WILL CONTINUE OVER THE MOUNTAINS INTO THIS EVENING...IMPACTING THE SOUTHEASTERN WEST VIRGINIA TERMINAL FORECAST POINTS THROUGH MIDNIGHT AND PERHAPS KBCB BY 01Z...9PM. SOME OF THE STORMS MAY CONTAIN LARGE HAIL AND DAMAGING WINDS FOR A FEW MORE HOURS BEFORE LOSS OF HEATING CAUSES THEM TO DIMINISH. AS UPPER FLOW ALOFT BACKS IN ADVANCE OF THE LOW PRESSURE SYSTEM... PROGRESSION OF LINE OF SHOWERS/STORMS WILL BE ARRESTED...SUCH THAT THREAT OF MVFR FLIGHT RESTRICTIONS SHOULD NOT IMPACT KROA AND POINTS EAST UNTIL LATE THIS EVENING OR DURING THE EARLY MORNING HOURS ON FRIDAY. HOWEVER THINKING NOW THAT MOST WILL PROBABLY BE DELAYED UNTIL LATE MORNING OR EARLY AFTERNOON AT KLYH AND KDAN. ONCE THEY ARRIVE...LINE OF SHOWERS/STORMS WILL BE SLOW TO EXIT THE AREA TO THE EAST...SO AT LEAST AREAS OF MVFR FLIGHT RESTRICTIONS...WITH MORE LOCALIZED IFR RESTRICTIONS ALONG/NEAR THE HIGHER RIDGES WHERE SOME RIDGE TOP OBSCURATIONS ARE POSSIBLE...WILL LIKELY CONTINUE THOUGH MUCH OF FRIDAY...AND PERHAPS WELL INTO SATURDAY/SATURDAY NIGHT. RELATIVELY STAGNANT AIR MASS WILL THEN LINGER OVER THE TERMINAL FORECAST AREA SUNDAY INTO TUESDAY AS AN UPPER RIDGE OF HIGH PRESSURE BUILDS OVER THE AREA. TYPICALLY...THIS RESULTS IN BUILDING HEAT AND HUMIDITY...CHARACTERIZED BY AT LEAST LATE NIGHT TO MID MORNING MVFR TO IFR FLIGHT RESTRICTIONS...GIVING WAY TO VFR WEATHER BY LATE MORNING/EARLY AFTERNOON AS ATMOSPHERE BECOMES HEATED AND BETTER MIXED. HOWEVER...THE THREAT OF ISOLATED FLIGHT RESTRICTIONS BACK INTO THE MVFR RANGE IN THE VICINITY OF AFTERNOON/EVENING SHOWERS/THUNDERSTORMS CAN NOT BE RULED OUT ENTIRELY...ESPECIALLY ALONG/NEAR SOME OF THE HIGHER RIDGES. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...WERT NEAR TERM...JH/WERT SHORT TERM...PH LONG TERM...PH AVIATION...JH/WERT
Hazardous weather outlook, May 26, 8:33 PM EDT, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 833 PM EDT THU MAY 26 2011 NCZ004-VAZ033>035-043-280045- STOKES-FRANKLIN-BEDFORD-AMHERST-HENRY- 833 PM EDT THU MAY 26 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT. THE PRIMARY THREAT FROM ANY STORMS THAT BECOME SEVERE IS DAMAGING WINDS. HEAVY RAIN IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ003-019-020-VAZ014-016-017-022>024-032-280045- SURRY-WILKES-YADKIN-MONTGOMERY-CARROLL-FLOYD-ROANOKE-BOTETOURT- ROCKBRIDGE-PATRICK- 833 PM EDT THU MAY 26 2011 ...SEVERE THUNDERSTORM WATCH 381 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT. THE PRIMARY THREAT FROM ANY STORMS THAT BECOME SEVERE IS DAMAGING WINDS. HEAVY RAIN IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001-002-018-VAZ007-009>013-015-018>020-WVZ042>045-280045- ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI- GRAYSON-CRAIG-ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE-GREENBRIER- 833 PM EDT THU MAY 26 2011 ...SEVERE THUNDERSTORM WATCH 381 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT. THE PRIMARY THREAT FROM ANY STORMS THAT BECOME SEVERE IS DAMAGING WINDS. HEAVY RAIN IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS WITH HEAVY RAIN ARE EXPECTED ON FRIDAY...RESULTING IN A THREAT FOR FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ005-006-VAZ044>047-058-059-280045- ROCKINGHAM-CASWELL-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE- 833 PM EDT THU MAY 26 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, May 26, 9:57 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
957 PM EDT THU MAY 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM HAIL 3 SE MOUTH OF WILSON 36.55N 81.30W
05/26/2011 E1.00 INCH ALLEGHANY NC FIRE DEPT/RESCUE
HAIL FELL AT THE PINEY CREEK VOLUNTEER FIRE DEPARTMENT.
&&
HYSELLLocal storm report, May 26, 9:58 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
958 PM EDT THU MAY 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM LIGHTNING 3 ESE SPARTA 36.49N 81.08W
05/26/2011 ALLEGHANY NC FIRE DEPT/RESCUE
LIGHTNING CAUSED A LARGE FIRE AFTER IT STRUCK A BARN.
&&
HYSELLLocal storm report, May 26, 10:11 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1011 PM EDT THU MAY 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0931 PM HAIL ENNICE 36.55N 81.00W
05/26/2011 E0.25 INCH ALLEGHANY NC PUBLIC
&&
MATTAROCHIALocal storm report, May 26, 10:22 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1022 PM EDT THU MAY 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM TSTM WND DMG 3 SSE GLADE VALLEY 36.44N 81.03W
05/26/2011 ALLEGHANY NC 911 CALL CENTER
TREE DOWN ON US 21 NEAR THE BLUE RIDGE PARKWAY.
&&
CHENARDLocal storm report, May 26, 10:29 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1029 PM EDT THU MAY 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1022 PM HAIL 4 E COVINGTON CITY 37.78N 79.91W
05/26/2011 E1.00 INCH ALLEGHANY VA TRAINED SPOTTER
&&
MATTAROCHIALocal storm report, May 26, 10:35 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1035 PM EDT THU MAY 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1034 PM TSTM WND DMG BOTTOM 36.48N 80.77W
05/26/2011 SURRY NC EMERGENCY MNGR
ONE TREE DOWN NEAR I-77
&&
MATTAROCHIAThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 8:16 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Ashe, Surry, Watauga, Wilkes | 59 min |
| May 26, 9:04 PM EDT | Flash Flood Warning | RNK | Alleghany, Ashe, Surry, Wilkes | 4 hr |
| May 26, 9:15 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Surry, Wilkes | 60 min |
| May 26, 9:17 PM EDT | Severe Thunderstorm Warning | RNK | Wilkes | 48 min |
| May 26, 9:38 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Surry, Wilkes | 67 min |
| May 26, 10:17 PM EDT | Severe Thunderstorm Warning | RNK | Surry | 58 min |
| May 26, 10:58 PM EDT | Severe Thunderstorm Warning | RNK | Surry | 62 min |
| May 27, 6:08 AM EDT | Flash Flood Watch | RNK | Alleghany, Ashe, Surry, Watauga, Wilkes | 16 hr |
| May 27, 2:18 PM EDT | Severe Thunderstorm Warning | RNK | Caswell, Rockingham, Stokes | 57 min |
| May 26, 8:03 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Pulaski, Wythe, City of Galax | 42 min |
| May 26, 8:12 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Carroll, Grayson, Pulaski, Wythe | 48 min |
| May 26, 8:15 PM EDT | Severe Thunderstorm Warning | RNK | Craig, Giles, Pulaski | 44 min |
| May 26, 8:43 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Floyd, Montgomery, Pulaski, Wythe, City of Radford | 62 min |
| May 26, 8:57 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Botetourt, Craig, Montgomery, Roanoke, City of Covington and 2 more | 63 min |
| May 26, 10:25 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Bath, Botetourt, City of Covington | 48 min |
| May 26, 10:36 PM EDT | Flash Flood Warning | RNK | Alleghany, Bath, Botetourt, Craig, Floyd, Giles and 5 more | 6 hr |
| May 27, 12:09 AM EDT | Special Weather Statement | RNK | Bedford, Botetourt, Franklin, City of Martinsville, City of Roanoke, City of Salem | 36 min |
| May 27, 12:13 AM EDT | Severe Thunderstorm Warning | RNK | Amherst, Bedford, Botetourt, Campbell, Franklin, Pittsylvania and 2 more | 47 min |
| May 27, 12:40 AM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Bath, Bedford, Botetourt, Roanoke, Rockbridge | 50 min |
| May 27, 1:13 AM EDT | Special Weather Statement | RNK | Rockbridge, City of Buena Vista, City of Lexington | 17 min |
| May 27, 1:21 PM EDT | Special Weather Statement | RNK | Charlotte, Halifax | 54 min |
| May 27, 2:54 PM EDT | Areal Flood Advisory | RNK | City of Danville | 3 hr |
| May 27, 3:15 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Bedford, Campbell, Charlotte, Halifax, Pittsylvania and 1 more | 60 min |
| May 27, 3:52 PM EDT | Areal Flood Advisory | RNK | City of Lynchburg | 3 hr |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2011Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.